Q. I am type 2 diabetic and my sugar shoots after wheat and carb intake. Why?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 28, 2020

Hello doctor,

I am a 44-year-old male. My height is 167 cm and weighs about 71 kg.

I am a diabetic (Type 2) since 12 years.

Family history: My father is a diabetic and expired due to cardiac arrest.

I am currently on Humalog Lispro 100 insulin via medtronic pump. I take both vegetarian and non-vegetarian diet.

My blood work shows:

FBS: 116,

HbA1c: 7.6,

Uric acid: 6

Lipid profile:

Total cholesterol: 227.9 mg/dl,

Trigycerides: 444.70 mg/dl,

HDL cholesterol (direct): 44.5 mg/dl,

LDL cholesterol (direct): 94.46 mg/dl,

VLDL cholesterol: 88.94 mg/dl,

CHOL / HDL ratio: 5:12,

LDL / HDL ratio: 2.12.

Stress test report: attached.

Doctor has prescribed Tritace (Ramipril 2.5 mg) tablet once every night for three months.

My problems are: unable to eat wheat or carbs as sugar shoots up to 250/300 and takes time to come down. Pain in the fingers of both hands, unable to close fist easily (after sleeping). Sometimes pain in the arms. I need to get diagnosis of pain and long term solution (medications) for sugar.

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

I will provide you the outline of management in your case, however, actual changes in treatment regimen should be done after discussing with treating doctor.

Firstly, your heart looks alright with no evidence of blockages, however, blood pressure is an issue which needs to be taken care of. You are started on Ramipril, but you should check it frequently at home as 2.5 mg alone less likely to completely normalize your BP. So if home BP remains elevated more than 140/90 mmHg after 2.5 mg Ramipril then it has to make twice daily.

Next regarding sugar, it is not very well controlled especially post meals. Now I do not know whether you were tried initially on any medications or not, if not then medications should be tried. Now, Metformin is a basic and most important medication for it. So, you should discuss with your doctor regarding initiating it. Also, you will need add on drugs as Metformin alone will not be sufficient, which includes Teneliglipitin and Glimepiride which comes in combination of Metformin.

If medications are not feasible at the moment, then dose of bolus insulin which is delivered with each meals should be increased by two units, in order to take care of post meals surge. So that you are able to have proper diet.

Also, regarding pains, it is likely a neuropathy due to deranged sugars. For that, sugars should be tightly controlled and you will need supplements like Neurobion forte once daily. If this does respond to multivitamin supplements then you will need nerve stabilizers like Pregabalin, etc.

Also, your triglycerides level is too much elevated, for that you need to have a healthy lifestyle like avoiding fatty oily foods. Have regular exercises like brisk walking for at least 30 minutes a day. This will also bring your sugar level down. Also, you will need medications here to control triglycerides like tablet Fenofibrate 145 mg bedtime daily for eight weeks.

There are some issues and there is good scope for improvement. Also, you should undergo TMT(treadmill test) at regular intervals of three to four years. Also, considering your family history of heart disease, it is better you also undergo CT (computed tomography) coronary angiography once as it has got very high sensitivity and can tell us if even minute blockages and preventive medications can be started.

I hope this helps.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is diabetes medicine needed if HbA1c is 7.5?

Query: Hello doctor, I am a 52 year old female. One year before I went to a diabetologist and took glucose tolerance test. Here is the result, fasting - 128 mg/dL, 1 hour - 340 mg/dL, 2 hour - 196 mg/dL. Doctor prescribed medicine for a month but after that I did not take any medication. Now I would...  Read Full »

Can high sugar levels cause kidney problems?

Query: Hi doctor, This is about my elder sister who is 37 years old. She is diabetic since 4 years. I have attached the report and prescription of the same. Please check and give suggestion. Now she is suffering from swollen face. Is there any problem in kidney due to high sugar level?  Read Full »

My HbA1c level was 7.5 last month. Should I continue Gemer 1 tablet?

Query: Hi doctor, Last month, my HbA1C was 7.5. I was advised to take Gemer 1 tablet before breakfast for 30 days. My LDL cholesterol is 119 mg/dL, HDL is 40mg/dL and triglycerides 161 mg/dL. My age is 49. Should I continue Gemer 1 along with other medicines? Kindly suggest.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.